Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I am Having Weird dreams One of the many known side effects . More I know about these meds The scarier it feels Is there another way to feel better besides these strong brain changing meds ?
Sorry I too worry about having to take these meds all my life No way to live Patients are NOT warned about this when they begin taking Xanax, Effexor etc. Why ? Doctors must be held accountable !!! I do not want to take these meds rest of my life !!! Insulin is not comparable to Xanax or Effexor ! Insulin is life savings and does not make you feel horrible or cause panic. ! I also blame big Pharma for pushing these drugs on TV and leaving free samples etc. Scared to be ' hooked' all my l ife. There needs to be a class action law suit. or something big to deal with this major problem ..
Effexor Xanax and other meds cause one to be 'addicted' & have serious side effects That was not told to us by our doctors !
I only took Effexor for a month….50mg tabs, titrated up to 2 tabs daily (immediate release, not xr). One day I forgot a dose (only at 75mg daily at this point) and felt horrible (nausea, dizziness, brain zaps, etc.) It wasn’t until I got home from work that I remembered my missed dosed. It was almost time for my next dose so I took it immediately. Within 45 minutes I felt 100% better….all of my symptoms had subsided and I felt normal. Thought that was weird,but continued with the titration up to 100mg daily within the next couple days. After only 2 days at that dose I decided I didn’t want to take this medication anymore because of the more noticeable side effects, so started to titrate back down. Visited my doctor a short while later and she agreed, I was down to 1 tab daily (1/2 morning and 1/2 night). She suggested going down to 1/2 daily, then every other day, then stop. She recognized that it can be difficult to come off of and told me to supplement the “off” days as needed until I’m off completely. Got down to 1/2 tab daily for a week, then decided to try every other day. Didn’t go as planned….ended up taking a 1/4 tab just to get some relief. Totally worked…..just a 1/4 of a tab (12.5mg) made me go from feeling like death to completely normal in less than an hour. I tried taking that dose for a week before trying the every other day again. Yesterday was my first successful skip day. The only reason it worked is because I didn’t start feeling the withdrawal symptoms until nighttime….approx. 3 hours before bedtime, so I just laid on the couch until it was time to go to sleep…it seems like as long as I don’t move I don’t notice the symptoms so much. In the morning however, I had to take my 1/4 tab as soon as I got up. Today when I got home, I started getting the withdrawal symptoms again, but instead of taking another 1/4 tab I decided to try my favorite pain reliever (PainAid, available from Amazon…..only thing that seems to work for me if anyone else finds that the normal Aleve/Advil/Tylenol/whatever doesn’t work…) and although it didn’t remove the symptoms completely….I was able to at least function normally (make dinner, do laundry, have a normal conversation with my husband, etc…haha) so Yay!! I’m hoping I can have another skip day tomorrow by just taking the pain reliever when I start feeling the symptoms…we shall see! Anyways, just wanted to share in case this remedy helps anyone else trying to get off this horrible medication….btw I was on 2 other meds like this with only slight side effects (mainly tired all, the time)…nothing like what I’ve experienced with Effexor.
I’m in the process of tapering off Effexor to be able to go on cymbalta as well. I’ve got a long way to go because I was extremely overmedicated. But from what I can tell, you did not have nearly enough time to wean off of the Effexor. At least 2 weeks for each taper. Then while on the lowest dose, the cymbalta should have been introduced into your system. Then finally weaned off of the Effexor completely. I heard from a lot of people that cymbalta is good. I’m going to be using it as an antidepressant and for my fibromyalgia. If it’s only day 4, I would think about taking the lowest dose of Effexor until the cymbalta kicks in. Maybe 2-3 weeks. It takes a couple weeks for an antidepressant to start working. So right now it’s kind of like taking nothing and going through withdrawals. Good luck!
Hi everybody. I'm happy to have found this forum. I'm also weaning off Effexor and I heard the horror stories about the process. I was feeling pretty confident when I went from 300mg to 225mg to 150mg. I have been doing this under my doctor's care and was surprised how easy it has been. Until now. I'm now at the 75mg mark and it has been horrendous. The third day in I started to feel a lot of vertigo, weird brain zaps and lack of coordination. It got so uncomfortable I started taking 150mg again for a couple days. I wanted to try it again so have stuck out the 75mg for about 2 weeks. I thought I had the flu last week when I started having a nauseous "car sick" feeling that kept me pretty home bound. This feeling has only gotten worse over the last week. Horrible headaches, diarrhea, I feel like I'm in slow motion if that makes sense. I feel edgy like I want to jump out of my own skin. It's extremely unsettling and quite honestly, I'm scared. I feel like I may lose control. I'm not sure how to describe it properly, almost like I'm fearful the withdrawals will get so bad it will overcome me. I'm near tears writing this because I really must get off this med since it's been 15 years and doctors have told me this is basically ineffective in mood disorders (bipolar 2).
I did call the doctor today who was not in. Hoping to hear tomorrow. Anyone have any wisdom on a time frame or coping methods to get through this?
I'm curious why such a drastic shift from the 150mg to 75mg. Has anyone alternated 150mg and 75mg for awhile? I'm willing to push through this if there's hope here. I don't want to have to take this med the rest of my life just to avoid the withdrawals.
Anyone successfully off completely that can send a bit of motivation my way? This is horrible. Not sure if I can pull this off. I'm trying!
Absolutely. Agitation and extreme anxiety are noted withdrawal symptoms.
Oh wow. That is great. I wish I'd have known when I was battling my withdrawals. It was awful. I titrated down too but did not know to take "supplemental dose". I am so very grateful to have gotten myself off this nasty drug. I have a much better understanding of those who struggle with other types. I cannot imagine being an addict. This was bad enough.Thank you for posting!
Hi Amelia. Yes! You can do this and WILL! I had no help either other than this wonderful forum. I finally tried own my with success by doing what you are doing, titrating. I fully understand your feelings and concerns. It is frightening to those of us who want to be healthy to purge these toxin from our bodies. This forum, and especially me, are with you, behind you. If you beginning to feel hopeless do not hesitate to reach out to either this forum or your local hotline for support. You CAN get through this Amelia. And you WILL. When I was off the effexor and it was out of my system another doctor in the same practice prescribed Celexa. I am told that often just by switching medications helps. I believe it would have been a bit easier had I known this but for me, I wanted to ensure all effexor was out of my system before starting a new drug though I am told that was necessary. Hang in there. You are so close! DO not give up. Do not feel there is no hope because there is. Read Jess' post, I wonder if there is anyway you can take a supplemental dose until you hear back from your Dr?? Mine were in capsule form and I assume yours are too given the dosage. Perhaps your pharmacist can help with that question. I ask my pharmacist most all of my medication questions and find her to be incredibly insightful and helpful, much more so than the Dr who wrote the Rx. Please do not give up. I know it is horrific now but It does get better. I promise. Keep up the great work Amelia. I wish you all the best. Please post your progression. We are all here for you.
BTW Amelia, I had the same symptoms as you and understand how you are feeling. I was literally bedridden for three days. I felt I was going to die. I truly did. But I swear, once I eliminated effexor I felt better. I read a suggestion to take an Ativan if you have for nausea. I finally found some CBD oil in a drawer and tired that for nausea. I wonder if Dramamine would help you. I'd inquire but I read that may help. I hope you are doing okay. Let us know please and continue to reach out. I will check this site periodically throughout the next few days to see how you are.